Because there are so many physical changes, our bodies react protectively by producing excessive amounts of mucous and, at first, we cough a lot. The stoma, being newly formed, needs moisture to keep from drying out and there will be post operative edema around the front of the neck. All of these after effects of surgery get better at varying rates of speed.
Also check the section on Possible Problems for additional information.
Because we no longer breathe through our noses and our odor receptors are in the nose, we lose much of our ability to smell. We get whiffs of odors. Either we get accustomed to the fainter odors, or we learn to move in such a way that we get more “whiffs”, but it does seem to get better.
Some safety concerns caused by lack of smelling: Many products that we have been able to use for many years may now present a danger to us. Items such as glue or adhesives, cleaning products or chemicals, varnish paint or removers, petroleum products, smoke, hair spray or any other hazardous materials can damage our lungs. Now that these odors have such a short distance to travel and nothing to filter them we must be very careful. Also now that we can’t smell we must be very cautious and aware of spoiled food products.
With a little practice the “polite yawning” technique of smelling works very effectively and you can smell most things you choose to. Go to the Possible Problems section for information on this technique.
Follow this link for a complete study about the NAIM-Nasal Airflow Inducing Maneuver
Taste depends partly on being able to smell and is also affected by dry mouth. Some people never have a problem with this and others either lose a good bit of the ability to taste or find a difference in the way foods taste. This gets better or even disappears over time. For an article that might help, read Shadow of a Taste in our complete section on Food, Nutrition, Recipes with many suggestions and hints for solving problems.
HEAD AND SHOULDER STIFFNESS
The number one rule for pain. See if there is a medical reason for it. If there is not and your doctor clears you, then the recommended treatment is “use it or lose it”. Physical therapy, massage therapy and/or an exercise guru can help you with this but you can do it on your own and feel much better. For the people who have devoted a little time every day, the benefits have been great. It is not that time consuming. Some of this can be done when you are in your car and stop at a traffic light or when you are watching TV. Try it. You may love it or love the way it makes you feel after! You can read find more information in Possible Problems Section. The Self-Massage articles start in June 2002; Stretching article is from August 2003
Download an Adobe.pdf file of Self Massage and Stretching.
Download a Word file with the series of articles on Self Massage and Stretching.
Pat Sanders, Editor HeadLines
TAKE YOUR VITAMINS
Dr. Kagan, who is is world famous as a wound specialist, says that whenever there is a healing problem, the patient should be on Centrum Silver Vitamins. I bought the store brand with the same ingredients (1/2 of the price) and have been taking them.
“Chemo Brain”, a type of Cognitive Dysfunction by Pat Sanders
There is no doubt that the disorder called “Chemo Brain” by many cancer patients exists but the reason why chemotherapy causes cognitive problems in so many patients is not so clear. Not everyone is affected but the numbers are high. The studies that compared 5 year survivors who had different types of treatment for breast cancer and lymphoma were conclusive. The original tests were done on breast cancer patients because there are so many of them that they can test people who are similar in every respect except for the cancer treatment. It has made for conclusive results that this cognitive dysfunction is related to the treatment, not the type of cancer.
The patients who had received chemotherapy did not do as well on cognitive testing; however, all the other problems such as anxiety, fatigue and depression were similar in all the subjects. The tests showed the cognitive problems for high-dose chemo patients were 3.5 times that of those receiving standard doses and even the standard doses produced problems compared to those who did not have any chemotherapy. These patients had no other conditions that could be responsible for these results.
There is comprehensive reading from ONCOLOGY on neurocognitive dysfunction, written by Christina A. Meyers, PhD, ABPP of M.D. Anderson that indicates that Cognitive Dysfunction is underreported by patients and underdiagnosed by health care professionals.
Researchers are looking for ways to prevent or to aid recovery from this but right now the best advice is to adopt some coping strategies. If you feel you are not able to concentrate properly, are having to repeat a question, forgetting where you parked your car, or you can’t find the right descriptive word, problems we tend to blame on age, here are some suggestions.
Become a list-maker and write down everything, even where you park your car in a lot or parking deck. Visualize what you are doing so you will be more likely to remember it later. It’s like the times you have left home, gone an hour down the road before you started to wonder if you had turned off the stove. Think about where you put your keys and you might hang a special peg to put them on. Find ways to avoid having to puzzle over what you might not remember, like someone’s name. Hang a big calendar so the day and date is right there. You don’t have to remember everyone’s telephone number. Make a list of their numbers. Talk to your family and tell them that you may have a physical problem relating to having had chemo and it should not cause permanent damage but may take years to be over the full effects of it. They need to understand and help when you forget things you normally would know.
Even if you believe you have “Chemo Brain”, appreciate the life that might not be here without the chemotherapy. Enjoy the things that do not cause you a problem and, if you find yourself unable to concentrate as well as you could, slow down and take more time to read or re-read to understand instructions. Don’t be impatient with yourself and, above all, remember you are going to get better, not worse!
COMMENTS FROM OUR MEMBERS
Radiation without chemo can also cause “chemo brain” Rita in NJ
Surgery and other treatments can cause the same effect too. They can be permanent or temporary. Most often it does diminish with time.
Ron in Seattle 2010 posted 8/2018
Several of our members have had carotid artery stenosis, a partial blockage of the carotid artery. One possible cause is the radiation we received in past years.
It may be found due to a “bruit” or different noise when the doctor listens to the artery with a stethoscope. It can also be found by other symptoms: TIA (Transient Ischemic Attack)–numbness on one side of the body anywhere, unexplained dizziness, vision disturbance (a plaque may have broken loose and lodged in your eye), a stroke (plaque going to your brain).
They are able to find the amount of blockage with a Doppler or CT scan. It can then be corrected with a stent. This is a procedure where the MD inserts a catheter in the groin artery using a balloon with the stent inside and a sort of umbrella over it to make sure no plaque flakes off and heads to the brain. The hospital may keep you overnight just to make sure all is well. You may also be put on meds such as Plavix and low dose aspirin prior to and after the stent placement.
MOUTHWASH AND TOOTHPASTE DURING RADIATION AND CHEMO
My Dentist recommended a treatment, basically a Sodium fluoride mouthwash that I have found it quite refreshing and it would appear has kept my gums and mouth in good order. Recommendations also included the use of a toothpaste which is made up with the same ingredients as the wash but unfortunately this information came to late to help my teeth which were in the latter stages of decay. Both the mouthwash and toothpaste are used once or twice a week and therefore the outlay is not expensive in the long term if it helps to avoid radiation and chemo dental problems incurred by laryngectomees. The wash and toothpaste are Colgate products, Duraphat. Talk with your dentist.
Any serious medical procedure is a trauma to your entire system. Concerns about having had cancer, about being able to return to work, worries about your lifestyle and personal relationships all take a toll. Do not hesitate to get whatever help is needed from your doctor.
Neuropathy is nerve damage that can be short term (acute) or long term (chronic) as result of chemo (or other drugs) and radiation treatments. It is also very common as a result of diabetes and other ailments. Peripheral Neuropathy is the most common and effects the hands and feet. This can also have an effect on your balance. If you think you are experiencing this or have symptoms, consult your doctor. There are drugs can help and he may be able to change your treatment to stop or minimize the effects. Here it an article from Patient Resource Magazine that helps explain it.